Heavy Rain, Lee
- When
- June 9, 2:25 PM EST to 2:35 PM EST
- Where
- Lee County, Beattyville
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -83.720
An inch of rain was received in less than 15 minutes.
S. produced a steady flow of warm moist air off the Gulf of Mexico and convergence over central and eastern Kentucky on June 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A large slow moving area of low pressure located over the northern plains and a large subtropical ridge of high pressure situated off the southeastern U.S. produced a steady flow of warm moist air off the Gulf of Mexico and convergence over central and eastern Kentucky on June 9th. As a result, scattered strong to severe thunderstorms formed and moved from south to north across eastern Kentucky during the afternoon and evening. One storm in particular produced sporadic wind damage and large hail in a track from near Beattyville in Lee County, then across Wolfe, Magoffin and Johnson Counties. Significant straight-line wind damage occurred from this storm in the Wheelersburg community of Magoffin County. The storm then went on to produce a short-lived tornado on the Johnson/Lawrence County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 12:43 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 143 PM EDT SUN JUN 9 2013 .UPDATE... ISSUED AT 916 AM EDT SUN JUN 9 2013 MADE SOME SLIGHT TWEEKS TO ONGOING POPS FORECASTED FOR THIS MORNING/EARLY AFTERNOON. LINE OF CONVECTION ORIENTED WEST TO EAST ACROSS EASTERN/CENTRAL TN IS CONTINUING TO LIFT NRWD INTO LMK/S CWA. AS IT APPROACHES...RADAR IS PICKING UP ON SOME ISOLATED SHOWER DEVELOPMENT OVER EASTERN KY AS WELL. WENT AHEAD AND INCREASED POPS SLIGHTLY ACROSS THE AREA TO COVER ISOLATED CONVECTION. AS WE AWAIT THE MAIN AREA OF MOISTURE AND CONVECTION THIS AFTERNOON...WILL NEED TO CONTINUE TO MONITOR TIME OF ARRIVAL IN CASE MORE UPDATES ON TIMING NEED TO BE MADE. UPDATE ISSUED AT 723 AM EDT SUN JUN 9 2013 NARROW BAND OF SHOWERS AND THUNDERSTORMS ARE MARCHING NORTHWARD THROUGH CENTRAL TN WITH ADDITIONAL ACTIVITY DEVELOPING FURTHER SOUTH. FORECAST APPEARS IN GOOD SHAPE ATTM. GRIDS APPEARED IN GOOD ORDER AS WELL. ONLY A FEW TWEAKS TO GRIDS FOR LATEST HOURLY OBS. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 405 AM EDT SUN JUN 9 2013 STORM SYSTEM MOVING OUT OF THE PLAINS WILL MOVE INTO THE OHIO VALLEY SUNDAY NIGHT AND MONDAY. IMPRESSIVE AMOUNT OF MOISTURE IS SURGING NORTHWARD FROM OUT OF THE GULF AHEAD OF THIS SYSTEM. PWATS WILL TEMPORARILY INCREASE TO NEAR 1.8 INCHES BY LATE THIS AFTERNOON AND THIS EVENING...NEAR THE CLIMATE 99TH PERCENTILE. PROFILES IN FORECAST SOUNDINGS ACTUALLY RESEMBLE MORE OF A TROPICAL SOUNDING...AT LEAST EARLY ON. SO COULD SEE SOME HEAVY RAINERS LATE THIS AFTERNOON AND THIS EVENING. STEERING WINDS ARE QUITE HIGH THOUGH...SO NOT REALLY EXPECTING ANY HYDRO ISSUES UNLESS STORMS BEGIN TO TRAIN. FOR NOW WILL ONLY MENTION THE POTENTIAL OF SOME LOCALLY HEAVY RAIN IN THE HWO. BY THE TIME THIS SYSTEM PUSHES OFF TO THE EAST...WE WILL PROBABLY HAVE SEEN OUR FIRST WIDESPREAD SOAKING RAIN IN AWHILE. ATTM EXPECT AN AVERAGE THREE QUARTER TO ONE INCH RAINFALL TOTAL ACROSS THE AREA. HOPEFULLY THIS WILL PAN OUT FOR LOCAL GARDENERS WHO NEED THE RAIN SINCE WE HAVE SEEN FAIRLY HIGH FORECAST AMOUNTS LIKE THIS DWINDLE TO NEAR NOTHING IN RECENT WEEKS. INCREASED POPS THROUGH THE PERIOD BASED ON BETTER MODEL AGREEMENT AND MODEL GUIDANCE. INHERITED TEMPS LOOKED GOOD. SO ONLY MADE SOME TWEAKS TO TEMPS TOWARDS LATEST MODEL BLEND. WITH GENERALLY CLOUDY AND WET CONDITIONS SUNDAY NIGHT INTO MONDAY DECIDED TO TIGHTEN UP THE DIURNAL TEMP RANGE FOR THAT TIME FRAME...AND MAY NEED TO BE TIGHTEN UP A BIT MORE BEFORE ALL IS SAID AND DONE. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 150 PM EDT SUN JUN 9 2013 THE MIDDLE HALF OF THE CONUS FEATURES A BUILDING RIDGE WITH WEAK AND MOBILE TROFS ON EACH COAST. THE EAST COAST TROF IS CLEARING THE OHIO VALLEY WITH PCPN ENDING FOR ERN KY. HOWEVER THIS REPRIEVE WILL BE SHORT LIVED AS THE NW FLOW ON THE FRONT SIDE OF THE RIDGE WILL DROP A SERIES OF SHORT WAVES THRU ERN KY WITH BRIEF PERIODS OF SHOWERS AND AFTERNOON THUNDERSTORMS THRU THE END OF THE WORK WEEK. LOOK FOR SAT TO BE MOSTLY DRY WITH THE NEXT SHORT WAVE TO DROP INTO THE COMMONWEALTH ON SUNDAY. HIGH TEMPS WILL CLIMB FROM HIGHS IN THE LOWER 80S ON TUE TO THE UPPER 80S ON WED WITH SOME LOCATIONS EVEN TOPPING OUT AROUND 90. LOW HUMIDITY ON WED WILL KEEP THE HEAT INDEX IN CHECK BUT READINGS COULD STILL RISE TO THE LOWER 90S FOR MUCH OF THE AREA. THE SERIES OF SHORT WAVES FOR THE END OF THE WORK WEEK WITH RAIN AND RATHER EXTENSIVE CLOUD COVER WILL KEEP HIGHS TO THE LOWER 80S ON THU/FRI BUT THE DRY WEATHER ON SAT WILL ONCE AGAIN SEE HIGHS PEAK IN THE MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 131 PM EDT SUN JUN 9 2013 STRONG LOW SITTING OVER THE PLAINS AT THIS TIME IS MAKING FOR A VERY ACTIVE TAF PERIOD. AS MOISTURE CONTINUES TO SURGE NORTHWARD FROM THE GULF AHEAD OF THIS SYSTEM...AN AREA OF STORMS HAS DEVELOPED OVER CENTRAL TN AND CENTRAL KY...AND CONTINUES TO MOVE SLOWLY TO THE NNE. EASTERN KY HAS SEEEN SEVERAL ISOLATED CELLS DEVELOP AS WELL...PRODUCING SOME LOCALLY HEAVY RAINFALL AND LIGHTNING. AS WE GO THROUGHOUT THE AFTERNOON AND INTO THE OVERNIGHT...CHANCES FOR MORE SCATTERED/WIDESPREAD TS COVERAGE WILL INCREASE. HOWEVER IT WILL BE VERY DIFFICULT TO PINPOINT EXACTLY WHICH TAF SITES WILL BE AFFECTED AND WHEN UNTIL AFTER THE CONVECTION HAS INITIATED. AS A RESULT...TRIED TO BE A LITTLE GENERAL...WITH THE BEST CHANCES OF VIS/CIG DROPPING WHEN HIGHER AMOUNTS OF MOISTURE AND POPS ARRIVE OVERNIGHT. IN THE MEANTIME...TRIED TO COVER ANY ISOLATED/SCATTERED TS AFFECTING THE TAF SITES IN A TEMPO GROUP. AS PREVIOUSLY MENTIONED...TAFS MAY NEED TO BE UPDATED/AMMENDED TO ACCOUNT FOR CONVECTION NEARBY ONCE IT DEVELOPS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...RAY LONG TERM...DUSTY AVIATION...JMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 414 AM EDT SUN JUN 9 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 414 AM EDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY SHOULD A SERIES OF STORMS PASS OVER THE SAME AREA REPEATEDLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE TUESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AS A POTENT COLD FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY/ABE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL MOUNT VERNON 37.36N 84.34W
06/09/2013 E0.75 INCH ROCKCASTLE KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED IN MOUNT VERNON.
&&
JCARICOPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HEAVY RAIN MOUNT VERNON 37.36N 84.34W
06/09/2013 E0.50 INCH ROCKCASTLE KY TRAINED SPOTTER
MISTAKEN HAIL REPORT. NO ACTUAL HAIL.
&&
JCARICOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 212 PM EDT SUN JUN 9 2013 KYZ068-079-080-091845- PULASKI-ROCKCASTLE-LAUREL- 212 PM EDT SUN JUN 9 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 PM EDT SUNDAY AFTERNOON... NORTHERN PULASKI... SOUTHWESTERN ROCKCASTLE AND EXTREME WEST CENTRAL LAUREL. AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE HILL...OR NEAR SOMERSET...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DABNEY AROUND 220 PM EDT...SHOPVILLE AROUND 225 PM EDT...VALLEY OAK AROUND 230 PM EDT...LEVEL GREEN AROUND 235 PM EDT...CEDARVILLE AROUND 240 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL SCIENCE HILL 37.18N 84.64W
06/09/2013 E0.25 INCH PULASKI KY AMATEUR RADIO
&&
JCARICOThe Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
7 thunderstorm wind, 3 hail, 1 heavy rain, 1 tornado. Local standard time, as filed.
An inch of rain was received in less than 15 minutes.
Winds gust estimated at 60 mph blew down two trees. One tree temporarily blocked Short Ridge Road.
One inch diameter hail observed.
Several trees were blown down along the Mountain Parkway between mile markers 58 and 61.
Numerous trees downed and two barn roofs heavily damaged by straight-line winds along the Mountain Parkway.
Three trees were blown down by wind gusts estimated at 60+ mph.
Numerous trees were blown down, with some of them landing on homes, powerlines, and vehicles in the Wheelersburg community. Hail damage was also noted to some homes and cars and several gardens were destroyed by wind blown hail.
One inch diameter hail observed.
There were numerous reports of downed trees in the Oil Springs area.
Trees were reported down in River.
The National Weather Service in Charleston, WV confirmed tree damage near the Johnson/Lawrence County line was caused by an EF0 tornado. The tornado tracked about 115 yards in Johnson County, KY before passing into Lawrence County (NWS Charleston, WV County Warning Area).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457439, 457440, 457441, 458065, 457442, 458064, 457444, 458062, 458066, 457445, 457446, 458060.